Axioms for parametric continuity of utility when the topology is coarse
O’Callaghan, Patrick H.
Journal of Mathematical Economics, 2017, vol. 72, issue C, 88-94
In economics we often take as primitive a collection of preference orderings (on actions or alternatives) indexed by a parameter. Moreover, it is often useful to represent such preferences with a collection of utility functions that is continuous in the parameter. Existing representation theorems assume that the topology on the parameter space is metrizable. This excludes settings where the topology is coarse e.g. the weak∗ topology on a set of probability measures or the product topology on many function spaces. Yet such spaces are often normal (disjoint closed sets can be separated). We introduce an axiom on preferences for parametric continuity when actions are countable and the parameter space is normal. Utility is jointly continuous on actions × parameters when actions have the discrete topology.
Keywords: Parametric continuity; Preferences; Utility representation (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed
Downloads: (external link)
Full text for ScienceDirect subscribers only
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:72:y:2017:i:c:p:88-94
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Series data maintained by Dana Niculescu ().